Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 16, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 18, 2020, 4:26 PM CST for 6 counties in Kansas. It took effect at Nov 19, 2020, 1:51 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2020, 4:26 PM CST (22:26 UTC)
- In effect from
- Nov 19, 2020, 1:51 AM CST
- Expired
- Nov 19, 2020, 2:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153 WWUS73 KTOP 182226 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 426 PM CST Wed Nov 18 2020 KSZ040-054>056-058-059-190630- /O.NEW.KTOP.WI.Y.0016.201119T1200Z-201119T2200Z/ /O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 426 PM CST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY... * WHAT...For the first Wind Advisory, south winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ011-012-022>024-026-035>039-190000- /O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 426 PM CST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central and northeast Kansas. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
495 WWUS73 KTOP 182343 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 543 PM CST Wed Nov 18 2020 KSZ040-054>056-058-059-191030- /O.EXP.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ /O.CON.KTOP.WI.Y.0016.201119T1200Z-201119T2200Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 543 PM CST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY... ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... * WHAT...Southwest winds will remain gusty overnight and should increase once again to 20 to 30 MPH with gusts up to 45 MPH after sunrise. * WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas Counties. * WHEN...From 6 AM to 4 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Driving high profile vehicles will be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ011-012-022>024-026-035>039-190045- /O.EXP.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/ Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary- Morris-Wabaunsee-Shawnee- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 543 PM CST Wed Nov 18 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds have gradually weakened so the advisory will be allowed to expire. However winds will remain gusty through the night. $$ Wolters
715 WWUS73 KTOP 190751 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 151 AM CST Thu Nov 19 2020 KSZ040-054>056-058-059-191600- /O.EXT.KTOP.WI.Y.0016.201119T0751Z-201119T2000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 151 AM CST Thu Nov 19 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...Southwest winds of 25 to 30 mph with gusts up to 50 mph. * WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas Counties. * WHEN...Strong winds will persist through the morning and gradually decrease from northwest to southeast during the early afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDS
577 WWUS73 KTOP 191324 AAA NPWTOP URGENT - WEATHER MESSAGE...UPDATED National Weather Service Topeka KS 724 AM CST Thu Nov 19 2020 KSZ040-054>056-058-059-192000- /O.CON.KTOP.WI.Y.0016.000000T0000Z-201119T2000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 724 AM CST Thu Nov 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WHAT...Southwest winds of 25 to 30 mph with gusts up to 50 mph. * WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas Counties. * WHEN...Strong winds will persist through the morning and gradually decrease from northwest to southeast during the early afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
979 WWUS73 KTOP 191948 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 148 PM CST Thu Nov 19 2020 KSZ040-054>056-058-059-192100- /O.EXP.KTOP.WI.Y.0016.000000T0000Z-201119T2000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 148 PM CST Thu Nov 19 2020 ...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON... Winds have decreased to below wind advisory criteria. However, southerly winds may gust up to 35 MPH throughout the afternoon. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 18, 4:15 PM CST, 11 minutes earlier.
Area forecast discussion, Nov 18, 4:15 PM CST, 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 415 PM CST Wed Nov 18 2020 .DISCUSSION... Issued at 413 PM CST Wed Nov 18 2020 Lee troughing across the High Plains has helped develop a strong pressure gradient across the area, with a 14 mb difference between eastern and western Kansas. A 50 kt 850 mb LLJ has developed as a result of this, with a well mixed boundary layer allowing strong gusts to mix down to the surface. The highest gusts so today have generally been 40-50 mph at most sites, with 53 and 52 mph reports at Topeka Forbes and Emporia respectively. The deep mixing has also allowed temperatures to climb into the 70s with dewpoints remaining in the 30s. This has led to low relative humidity across the area, which when coupled with the strong winds and dry fuels, has allowed dangerous fire weather to develop across the area. Several large fires have already developed this afternoon, further supporting the Red Flag Warning already in place. Please see the Fire Weather section for more details. The tight pressure gradient will remain in place through tomorrow, which should allow winds to remain elevated overnight. They will continue to be from the south/southwest at around 15-25 mph with gusts up to 35 mph. The gusty winds along with some high clouds will keep the boundary layer somewhat mixed, with temperatures only cooling into the low/mid 50s. During the day tomorrow, SW winds will increase again ahead of an approaching cold front, particularly across east-central Kansas where the pressure gradient will be the strongest. There this should support 18-28 mph sustained winds with gusts up to 45 mph. Highs Thursday will be very warm for one last day, reaching the mid and upper 70s. Please see the Climate section for details on potential record highs. By Friday, winds behind the front will turn to the north as CAA steadily increases. This should keep high temperatures in the 60s across the region. Clouds will increase as well with isentropic ascent ahead of a shortwave trough, with precipitation chances in turn increasing by Friday night. Rain appears most likely during the day on Saturday, as an east/west band of rain develops. There is some north/south uncertainty in the exact position of this band of heaviest precipitation, but at the moment it appears the heavier amounts should be to the south of I-70. Amounts are also uncertain several days out, but could be in the 0.5 to 1 inch rain across the heaviest axis of precipitation. The CAA, clouds, and precipitation should keep highs in the upper 40s and low 50s through the weekend, with relatively cool temperatures in the 50s continuing into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1141 AM CST Wed Nov 18 2020 VFR conditions are expected through the TAF period. Southerly winds will remain quite strong throughout the period, gusting near 40 kts this afternoon. LLWS conditions will return near 02Z as surface winds decrease slightly and the LLJ strengthens to near 60 kts. LLWS conditions should subside after sunrise as boundary layer mixing increases. && .FIRE WEATHER... Issued at 413 PM CST Wed Nov 18 2020 Extreme fire conditions have developed across the area, due to the combination of the strong winds, 20-30% relative humidity, and dry, dormant fuels. Several large fires have already developed across the area, including one very large fire in far northwest Shawnee County. Sustained south/southwest winds have generally been at 20-30 mph across much of the area, with gusts reaching up to around 50 mph. These winds may slightly weaken throughout the evening, but should remain elevated overnight, sustained from the SSW at 15-25 mph and gusting 25-35 mph. This will support continued fire weather danger overnight despite relative humidity increasing to around 65% as temperatures cool overnight. Will extend the Red Flag Warning until midnight for portions of the Flint Hills where several of the large fires have been. Winds will remain gusty into tomorrow, so fire danger will remain elevated, though slightly lower than today as dewpoints and RH slowly increase. && .CLIMATE... Issued at 413 PM CST Wed Nov 18 2020 THURSDAY: Concordia: Forecast 76, Record 78 in 1942 Topeka: Forecast 77, Record 79 in 2007 && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST this evening for KSZ008>012- 020>024-026-034>040-054>056-058-059. Wind Advisory until 6 PM CST this evening for KSZ011-012-022>024- 026-035>040-054>056-058-059. Wind Advisory from 6 AM to 4 PM CST Thursday for KSZ040-054>056- 058-059. && DISCUSSION...Reese AVIATION...Baerg FIRE WEATHER...Reese CLIMATE...Reese
Hazardous weather outlook, Nov 18, 12:35 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1235 PM CST Wed Nov 18 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-191845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1235 PM CST Wed Nov 18 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A red flag warning and a wind advisory are in effect through late afternoon today. Please reference these products for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:07 AM CST | Red Flag Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.